NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 13, 6:34 PM CST, 11 minutes earlier.
Area forecast discussion, Jul 13, 6:34 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
734 PM CDT Fri Jul 13 2018
.MESOSCALE DISCUSSION...
734 PM CDT
A weakening bow echo is pushing into Northwest IL and Southern
WI. RAP analysis shows an axis of 3500+ J/kg of sfc CAPE with the
bow and 900 J/kg of downdraft CAPE. Shear is negligible;
therefore, much more concerned about damaging winds and downbursts
than hail. MRMS estimates are showing rainfall rates of 1+" per
hour, but storms are moving at 40+ MPH so I'm not concerned about
flash flooding yet. If storms start to significantly train,
localized flooding could occur.
Additional storms are forming around Davenport, IA, and those
should reach the western forecast area in a couple of hours. Main
threats will be heavy rain, frequent lightning, and strong winds
through the evening.
JEE
&&
.SHORT TERM...
230 PM CDT
Through tonight...
Robust thunderstorm development has begun in the warm sector ahead
of a more organized upper level shortwave in western Iowa.
Additional forcing along the front extends northeastward into SE
Minnesota and western Wisconsin, with some diurnal heating storms
in SW Iowa out ahead of the main line. With a moist boundary
layer and decent sunshine, the environment ahead of this upper
wave and front will enable further destabilization and promote
renewed/continued thunderstorm development farther east toward the
Mississippi River this afternoon. Wind shear is not super strong,
but a bit better speed max will spread into SW Wisconsin this
evening.
Meso models are in good agreement in bringing this activity into
the I-39 corridor and Rockford area in the mid evening time frame.
With the boundary layer not likely completely decoupled at this
point and with arrival of a bit stronger speed shear, a few
stronger storms with a concern for gusty winds does exist. Those
with outdoor events this evening should keep an eye to the sky and
radar as these storms approach this evening, as lightning itself
is decent likelihood regardless of the severe concerns. Heavy rain
is a concern, as these storms are not moving all that fast,
although storm training chances are initially somewhat low.
Questions will then center on the eastern extent of this activity
as it moves into a slightly less favorable environment across
northeast Illinois. The concern though is potential MCS
development that may allow storms to move a bit farther
eastward/southeastward, the main storm motion is more
easterly/slightly northeasterly. Confidence is much lower that
these storms will maintain themselves to the Chicago lakefront,
but some showers will likely get out ahead of the main storm area
late this evening, more so after the 10-11 pm time frame or later
before weakening.
Overnight redevelopment is possible as instability aloft will not
decrease over the area overnight. Therefore with the upper forcing
sliding through and a frontal boundary in place, additional storm
development could occur, but confidence on coverage is low.
KMD
&&
.LONG TERM...
300 PM CDT
Saturday through Friday...
A humid weekend, much like those of June, will unfold for this
second full one of July. The moist atmosphere will bring
thunderstorm chances, more likely on Saturday than Sunday in terms
of at least coverage at this point.
Some of Saturday's thunderstorm potential, coverage, and timing
will depend on how storms play out tonight. A generally moist and
unstable air mass should in place, with an outflow-modulated
surface trough draped across the area. This will probably be
somewhat broad but still a source of general low-level confluence,
along with any residual outflows. While there could certainly be
some morning storms, an uptick in coverage is likely during the
peak heating of the afternoon along the boundary, where mixed
layer CAPEs look to peak in excess of 2000 J/kg. Convection-
allowing guidance shows quite a spread in convective footprints,
but generally show scattered to numerous storms developing in
this broad trough corridor and evolving east-southeast around the
periphery of the upper level ridge. Confidence on coverage is not
the greatest, but felt that "scattered thunderstorms" was the best
verbiage to use in the forecast for Saturday and for mainly I-80
south Saturday evening.
Much like the storms of this summer, the risk of localized heavy
rainfall with PWATs near two inches and wet downbursts with 35+
mph gusts should be the primary concerns, as deep layer shear is
more marginal though not non-existent (around 30 kt). Isolated
multi-cell merging could bring a locally higher wind threat.
Dew points south of and up to the boundary should be into the mid
70s given current upstream conditions. Temperatures are a little
more uncertain especially north with some cloud cover, but in the
southern CWA, 90 should be more easily attainable Saturday
afternoon. Together this brings forecast heat index readings up
to 100 to 105 south of I-80. A lake breeze is anticipated, which
will likely keep areas near the lake only around 80.
The humid conditions continue into Sunday, though less of a
focus is expected for convection. Certainly the chance for
scattered storms, mainly south and west. Highs look to be in the
upper 80s to lower 90s depending on cloud cover, with again some
lakeside cooling.
The cold front to end this air mass is expected to drop through
the region on Monday, though some spread on timing. This will
bring thunderstorm chances as well. Prior to the frontal passage,
warm and very humid conditions are expected. Could again see highs
reach into the lower 90s.
Temperatures will drop back to seasonal readings for mid-July
during midweek.
MTF
&&
.AVIATION...
For the 00Z TAFs...
A line of thunderstorms moving into northwest IL will impact RFD
early this evening. Some storms have produced downbursts with
strong winds, and the strongest storms may produce strong winds
and hail. Heavy rain is also expected with the storms.
Additional showers and storms will shift southeast across the
region this evening. The storms should be weakening as they
approach the eastern terminals, but since storms are stronger than
expected now, I put a short tempo of -TSRA in the DPA and ORD
TAFs. I think the line will dissipate to showers by the time it
reaches MDW, and should dissipate before reaching GYY.
Confidence is still low in how storms will develop Saturday. Due
to the lack of confidence, I did not adjust TSRA timing in the
TAFs. Periods of thunderstorms are expected Saturday afternoon,
but exact timing and location will depend on what happens tonight
and where the boundary stalls.
The storms will also impact how far inland the lake breeze will
get. As such, I did not adjust the lake breeze timing.
JEE
&&
.MARINE...
310 PM CDT
A weak surface trough will creep its way southward down the lake
tonight. Thunderstorms and some outflows will likely be shifting
across northern to central parts of the lake this evening, and
into the south late this evening into overnight. More scattered
storms are likely across the south on Saturday, but the trough
will gradually weaken, so winds should be more light and variable
on Saturday apart from any storms. A cold front will shift
southward across the lake on Monday, turning winds northerly with
15 to 25 kt gusts possible Monday night into early Tuesday.
MTF
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 13, 2:30 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
330 PM CDT Fri Jul 13 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
330 PM CDT Fri Jul 13 2018 /430 PM EDT Fri Jul 13 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
Limited Flooding Risk.
DISCUSSION...
Thunderstorms are likely to spread into portions of far northern
Illinois this evening, including the Rockford metropolitan area.
Depending on how organized the thunderstorms become and how
quickly they move into the area, isolated marginally severe wind
gusts will be possible. Outside of any severe wind risk, all
thunderstorms can be expected to produce occasional to frequent
cloud to ground lightning and very heavy downpours, with a
localized flooding risk.
In addition, heat indices will be around 100 degrees this
afternoon from the far western suburbs of Chicago south to Pontiac
and then west to the Mississippi River.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Elevated Thunderstorm Risk.
Limited Flooding Risk.
Limited Excessive Heat Risk.
Sunday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Monday...
Elevated Thunderstorm Risk.
Limited Excessive Heat Risk.
Limited Coastal Flood Risk
Tuesday...
Limited Coastal Flood Risk
Wednesday and Thursday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening in northwest and north central
Illinois.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at around 30 mph.
LMZ740>745-142030-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
330 PM CDT Fri Jul 13 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 34 to 50 knots.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday through Monday...
Limited Thunderstorm Risk.
Thursday...
Limited Thunderstorm Risk.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142030-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
330 PM CDT Fri Jul 13 2018
This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 34 to 50 knots.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday through Tuesday...
Limited Thunderstorm Risk.
Thursday...
Limited Thunderstorm Risk.
MTF
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago